Alabama, 2020

Flash Flooding and Damaging Winds in Alabama, August 19, 2020

August 19, 2020 · NWS BMX · 4 events in 3 counties and zones

A surface boundary was positioned along the I-20/I-59 corridor. A short wave trough near the Mississippi/Alabama state line would provide the necessary lift along the surface boundary for the development of a line of strong to severe storms along and east of I-65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface boundary was positioned along the I-20/I-59 corridor. A short wave trough near the Mississippi/Alabama state line would provide the necessary lift along the surface boundary for the development of a line of strong to severe storms along and east of I-65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 19, 11:33 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 19, 11:33 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1233 PM CDT Wed Aug 19 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1054 AM CDT Wed Aug 19 2020/

Only minor changes needed for the next 36 hour forecast. The
outside threat for isolated severe weather continues this
afternoon. Temperatures aloft are cooler today aiding the
instability as the upper trough digs further south. There is also
a fairly decent lower level moisture pool developing across
southeast Alabama ahead of the surface boundary. Storm coverage
will increase over the next several hours, mainly east of I65 or
closer to the surface front, and will rapidly subside just after
sunset. Most of the morning parameters indicate a high risk for
wet microbursts from I59, south and east.

17/KLAWS

Previous short-term discussion:
/Updated at 0345 AM CDT Wed Aug 19 2020/

Today and Tonight.

A relatively amplified mid to upper-level pattern remains stretched
across the CONUS with ridging in place across the West and a
longwave trough east of the Mississippi River. Water vapor imagery
depicts an embedded shortwave now moving southeast from the mid MRV
headed toward Central AL along with associated mid-level height
falls. At the surface, a boundary is now positioned from near
Marengo County northeastward to near Cleburne County per recent surface
obs and RADAR imagery. This feature and combined aloft will allow
for an increase in convective activity this afternoon as
temperatures rise into the upper 80s to lower 90s.

Guidance suggests the shortwave will position to near the AL/MS
line and generally approach Central AL this afternoon. Though with
time the vort max may weaken, a more broad area of height
falls/vorticity aloft will continue to dig into the Deep South.
Meanwhile, low-level moistening is expected to the east and
southeast of a ~1008-1009 mb low pressure set to develop near
south Central AL this afternoon along the surface boundary. As
such, I placed 'likely' PoPs east of I-65 with a decreasing trend
northwestward with expected decline in forcing and moisture
quality.

The presence of mid-level dry air & low-level moisture advection
will combine with other factors to promote the development of
isolated strong to severe thunderstorms by this afternoon. These
factors include SBCAPE of 2,000-3,000 J/kg and rather steep low-
level lapse rates in places (8-9 C/km). Though I'd like to see PWs
a little bit higher (HREF mean suggests 1.4-1.6" in likely PoP
area), I can't rule out instances of damaging wind gusts due to
microbursts. Additional forcing considerations help overcome this
factor as updrafts would otherwise struggle to maintain their
rigor due to dry air entrainment aloft. (It is this dry air
entrainment that strengthens the downdraft core for microburst
potential, however.)

At face value, the above reasons warrant a low-confidence mention of
strong to severe thunderstorms in the HWO, albeit of an unorganized
nature. This will include brief damaging wind gusts up to 60 mph and
small to quarter size hail for the more robust updrafts/cores able
to take advantage of the ~20 kts eff. bulk shear.

Thursday morning and afternoon.

As mentioned before, a more broad area of synoptic height falls and
associated vorticity is expected to settle across the Deep South and
generally retrograde west & center near the lower MRV by Thursday
morning. A more robust reservoir of low-level moisture/theta-e are
expected to overspread much of the downstream areas across the
Southeast with PWs ~1.7-1.9". Cooling temperatures aloft (around -9
to -10 C at 500 mb) and a moisture-rich boundary layer are pointing
toward 3,000-4,000+ SBCAPE profiles amidst 15-25 kts eff. bulk shear
(increasing southwesterly flow in the southeast areas). I've
increased PoPs as this and the left exit region of an upper-level
jet streak should foster numerous thunderstorms, including the
potential for multicell clusters and bowing segments capable of
damaging winds. More isolated cells earlier in the convective life
cycle will carry the potential for severe criteria hail given the
relatively cool temps aloft and favorable buoyancy in the hail
growth zone. For these reasons I'll mention strong to severe
thunderstorms in the HWO with the afternoon and early evening the
time of greatest potential. Kinematics and other parameters
suggest areas along and south of I-20 having the best chance at
this time, though the entire Southeast CONUS has a chance given
the overall PoPs despite 'weaker' shear values elsewhere.

40/Sizemore

.LONG TERM...
/Updated at 0345 AM CDT Wed Aug 19 2020/

Friday through Tuesday.

A pronounced and anomalous upper-level trough will be nearly
stationary on Friday. Deep-layer southerly flow will coincide with
abundant moisture across Alabama, leading to numerous or widespread
showers and storms. This activity should persist into the evening
hours due to continued upper-level support.

The trough should pick up forward speed Friday night into Saturday
as it begins to merge back into the main jet stream. A dry slot is
likely to move in from the southwest, causing rain chances to drop
into the 40-50 percent range for most of our area. For Sunday
through Tuesday, the highest moisture content should be located
across the southern half of our area. Though heights will rise, a
general weakness in the ridge is expected to result in daily
scattered showers and storms with the best chances across our
southern areas.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Showers and thunderstorms will continue to increase through the
afternoon hours as a surface boundary interacts with an upper
trough. Coverage should be relatively high for summer convection
at and near all sites, but should reduce substantially once we are
out of the diurnal cycle. Overnight should leave middle or higher
level cigs, with some vis reduction possible in the early morning
depending on rain coverage.

17/KLAWS

&&

.FIRE WEATHER...

Increasing moisture and rain chances is expected to ensue across
the eastern and southeastern portions of the area today with
showers and thunderstorms likely by this afternoon. A weak low
pressure is forecast to develop along a nearly stationary frontal
boundary stretching from southwest to northeast this afternoon as
well. This will feature light northerly to northwesterly winds
north of I-59 and more southeasterly flow closer to I-85. Minimum
RH values will remain above 35-40% today and will increase area-
wide as tropical moisture overspreads the area for Thursday and
Friday along with elevated convective rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  88  67  84  65 /  50  80  60  80  50
Anniston    68  89  68  85  67 /  50  80  70  80  50
Birmingham  69  89  69  85  68 /  50  80  60  80  40
Tuscaloosa  69  90  69  86  68 /  40  80  50  70  30
Calera      68  89  68  84  67 /  50  80  60  80  40
Auburn      68  87  67  82  67 /  50  80  70  80  50
Montgomery  70  90  70  86  69 /  50  80  60  80  40
Troy        69  88  69  84  68 /  50  80  70  80  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 19, 2:55 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
355 AM CDT Wed Aug 19 2020

ALZ011>015-017>050-201200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
355 AM CDT Wed Aug 19 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and early evening. Brief damaging wind gusts up to 60 mph and hail
up to quarter size could occur. Best chances remain along and east of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday afternoon and
early evening. Damaging wind gusts up to 60 mph and hail up to
quarter size are possible. Best chances remain along and south of
Interstate 20.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening, as well as Thursday afternoon and
evening. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Aug 19, 11:54 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1254 PM CDT Wed Aug 19 2020

ALZ018-191830-
Etowah AL-
1254 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
130 PM CDT...

At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 7 miles west of Attalla, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gadsden, Attalla, Altoona, Walnut Grove, Reece City, Aurora,
Howelton, Mountainboro, Gallant, Rockledge and Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3410 8603 3401 8604 3397 8618 3397 8619
      3398 8619 3399 8622 3397 8625 3397 8626
      3399 8627 3398 8629 3410 8630 3413 8627
      3416 8612
TIME...MOT...LOC 1754Z 267DEG 7KT 3404 8621

56

The radar

The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Blount

When
August 19, 12:48 PM CST
Where
Blount County, 0.26 mi SW of Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.117, -86.523

Several trees uprooted along Woods Road.

Thunderstorm Wind, Chambers

When
August 19, 6:00 PM CST
Where
Chambers County, 2.15 mi NNW of Besworth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.050, -85.540

Several trees uprooted across northern Chambers County.

Flash Flood, Chambers

When
August 19, 7:45 PM CST to 9:45 PM CST
Where
Chambers County, 0.9 mi NW of Welch to 3.46 mi WNW of Stroud
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.090, -85.330

Rainfall totals of 3-5 inches over a two hour period produced resulted in several flooded roadways across northern Chambers County. Water about a foot deep flowing across Highway 278 at Stroud Creek and culvert washed out along County Road 234.

Flash Flood, Elmore

When
August 19, 8:45 PM CST to 10:45 PM CST
Where
Elmore County, 4.31 mi ESE of Man to 3.54 mi W of Wetumpka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.480, -86.200

Rainfall totals of 3-5 inches over a two hour period resulted in numerous flooded roadways across southern Elmore County. Flooded roads include: Highway 14 near Queen Ann Road, Highway 111, Highway 231 near the Blue Ridge Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916357, 916358, 916359, 916362.